Funnel Cloud, Grand Forks
- When
- July 22, 5:02 PM CST
- Where
- Grand Forks County, 1.85 mi W of Emerado
- Reported by
- Trained Spotter
- Coordinates
- 47.920, -97.410
During the late afternoon and early evening of July 22nd, a line of thunderstorms formed along and ahead of a cold front. This line of storms tracked from just north of Devils Lake, along highway 2, and then down through Thompson, North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late afternoon and early evening of July 22nd, a line of thunderstorms formed along and ahead of a cold front. This line of storms tracked from just north of Devils Lake, along highway 2, and then down through Thompson, North Dakota. Rainfall amounts of 0.50 to 1.50 inches were common along this line. As the storms moved through the Grand Forks Air Force Base, they produced a funnel cloud and localized strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 2:02 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 302 PM CDT Sun Jul 22 2018 .SHORT TERM...(This evening through Monday) Issued at 302 PM CDT Sun Jul 22 2018 Thunderstorms are ongoing across the far northwestern FA, along and ahead of a cold front. Ahead of this boundary, temperatures have risen into the low 80s with dew points in the mid to upper 60s. The best effective shear lags somewhat behind this boundary, with the highest values back over western ND. There has been cloud cover ahead of this frontal boundary today, but MLCAPE values have still risen into the 1000-2000 J/kg range. Nice upper jet is also forecast to focus along the ND/Canadian border as well. So still expect some strong to severe storms from late afternoon into the early evening. These storms should weaken by sundown, but some showers with isolated thunder will likely linger overnight as they move into the northwest quarter of Minnesota. These storms would not be severe. Behind the cold front winds will switch to the northwest and slowly bring in lower dew points. This should result in decreasing clouds later tonight, especially for areas west of the Red River Valley. The wind switch east of the valley may not come until closer to Monday morning. This would keep a period of lighter winds, and with the lingering showers there too, the potential for some fog. Confidence on the fog is low at this point though, so will just keep an eye on it for now. Monday may be similar temperature wise, but there will be less humidity. .LONG TERM...(Monday night through Sunday) Issued at 302 PM CDT Sun Jul 22 2018 Monday night remains dry and quiet as northwest flow continues across the region. Tuesday begins sunny and dry with cloudiness increasing through the midday and afternoon hours preceding another cold front. An upper low situated in northern Manitoba will serve to usher in much cooler air as we head into Tuesday night and Wednesday. Showers and thunderstorms will accompany the frontal passage with a few strong storms possible, mainly late Tuesday afternoon and into the evening hours. The upper low moves into Ontario on Wednesday with northwesterly flow across the area becoming more northerly as the day progresses. This will serve to bring in another surge of cooler air, keeping temperatures below average on Wednesday. Showers will persist through the early afternoon, mainly for areas east of the Red River. Thursday through Saturday: Several shortwave troughs will pivot around the nearly stationary upper low, situated in Ontario. Thursday looks to remain dry with only isolated precipitation chances on Friday and Saturday. Will likely see partly to mostly cloudy skies during this time period with high temperatures reaching the lower to middle 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1240 PM CDT Sun Jul 22 2018 TSTMs are the main forecast challenge for the TAFs. Tried to put in the best ideas for timing the expected line of storms as they move from west to east through most of the TAF sites late this afternoon and evening. Overall, thinking it will be a fairly narrow window for any storms, probably less than an hour, but possibly an hour or two. Once these move through, conditions should improve again. Guidance is hinting at some lower clouds developing around KBJI late tonight into Monday morning, with the possibility of some fog as well. West to northwest winds should help to scour out this low level moisture during the day Monday. These west to northwest winds look to get pretty breezy at KDVL by mid to late morning, and should stay that way into the afternoon. These breezy winds will probably spread into KGFK and KFAR as well, but it may take until the early afternoon hours (beyond this TAF period) for them to get there. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Lynch AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 625 AM CDT Sun Jul 22 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 625 AM CDT Sun Jul 22 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible mid afternoon through early evening over eastern North Dakota and parts of northwestern Minnesota. The threat area is mainly west of a Hallock to Crookston to Wahpeton line. The main threats are large hail over 1 inch and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
332 PM CDT SUN JUL 22 2018
NDZ014-024-222100-
Eddy ND-Benson ND-
332 PM CDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON AND
NORTHWESTERN EDDY COUNTIES UNTIL 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wellsburg, or 44 miles west of Devils Lake, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Maddock around 350 PM CDT.
Flora around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4796 9981 4801 9919 4774 9918 4775 9930
4785 9930 4785 9981
TIME...MOT...LOC 2032Z 267DEG 35KT 4786 9977
VGSpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 349 PM CDT SUN JUL 22 2018 NDZ007-015-054-222130- Western Walsh County ND-Ramsey ND-Cavalier ND- 349 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAVALIER... NORTHEASTERN RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL 430 PM CDT... At 349 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Hampden to Webster. Movement was east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Hampden around 355 PM CDT. Derrick around 400 PM CDT. Edmore around 410 PM CDT. Fairdale, Lawton and Brocket around 430 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4857 9811 4821 9829 4823 9896 4856 9877 TIME...MOT...LOC 2049Z 269DEG 24KT 4853 9869 4827 9885 NC
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
401 PM CDT SUN JUL 22 2018
NDZ014-015-024-222200-
Eddy ND-Benson ND-Ramsey ND-
401 PM CDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTH
CENTRAL RAMSEY AND NORTHERN EDDY COUNTIES UNTIL 500 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hamberg, or 31 miles southwest of Devils Lake,
moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Oberon around 420 PM CDT.
Sheyenne around 425 PM CDT.
Tokio around 445 PM CDT.
Warwick around 455 PM CDT.
Hamar around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4793 9953 4797 9852 4770 9852 4774 9930
4785 9930 4785 9953
TIME...MOT...LOC 2101Z 270DEG 34KT 4785 9943
NCSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
413 PM CDT SUN JUL 22 2018
NDZ015-026-054-222200-
Nelson ND-Western Walsh County ND-Ramsey ND-
413 PM CDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NELSON...
SOUTHEASTERN RAMSEY AND SOUTHWESTERN WALSH COUNTIES UNTIL 500 PM
CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devils Lake, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Crary around 425 PM CDT.
Southam around 430 PM CDT.
Doyon around 435 PM CDT.
Bartlett around 440 PM CDT.
Brocket and Lakota around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4824 9894 4825 9804 4798 9807 4805 9880
4806 9880 4806 9883 4805 9883 4806 9896
TIME...MOT...LOC 2113Z 273DEG 39KT 4815 9884
NCSpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 501 PM CDT SUN JUL 22 2018 NDZ026-027-222245- Nelson ND-Grand Forks ND- 501 PM CDT SUN JUL 22 2018 ...SPECIAL WEATHER STATEMENT... At 501 PM CDT, Doppler radar was tracking a strong thunderstorm over Mapes, or 31 miles east of Devils Lake, moving east at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Michigan around 505 PM CDT. Petersburg around 515 PM CDT. Niagara around 525 PM CDT. McCanna around 535 PM CDT. Larimore around 545 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4799 9836 4816 9830 4806 9747 4780 9757 TIME...MOT...LOC 2201Z 284DEG 35KT 4805 9820 NC
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 536 PM CDT SUN JUL 22 2018 MNZ001-007-NDZ016-026-027-222330- West Polk MN-West Marshall MN-Nelson ND-Eastern Walsh County ND- Grand Forks ND- 536 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN POLK...GRAND FORKS...EAST CENTRAL NELSON AND EASTERN WALSH COUNTIES UNTIL 630 PM CDT... At 536 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Nash to near Niagara. Movement was east at 40 mph. Winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Auburn and Nash around 540 PM CDT. Grafton around 545 PM CDT. Cashel and Oakwood around 550 PM CDT. Arvilla, Turtle River State Park and Honeyford around 600 PM CDT. Emerado, Grand Forks AFB and Mekinock around 610 PM CDT. Other locations impacted by these storms include Grand Forks Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4850 9655 4774 9695 4787 9798 4851 9761 TIME...MOT...LOC 2236Z 271DEG 33KT 4846 9748 4793 9783 NC
The Fargo/Grand Forks radar (KMVX), 44 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A few trees were also blown down on GFAFB. Shigles and roof trim were blown off a house about one-quarter mile east of GFAFB along Highway 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758512, 758513.